Kentucky, 2020

Damaging Wind in Kentucky, July 10, 2020

July 10, 2020 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed across the area as an upper level disturbance moved through the Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the area as an upper level disturbance moved through the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 10:29 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 10:29 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1129 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Showers and thunderstorms will occur ahead of a weak cold front
today. Another front will move across the region on Sunday. This
will result in temperatures falling a bit below normal for the
weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms have developed ahead of a cold front
that will move through the region today. Expect coverage of
thunderstorm activity to increase for the afternoon hours. With
DCAPE values of over 800 there will be the potential for
isolated damaging wind gusts as these storms move through. Will
add this mention to the HWO. Storms today will be much more
progressive than the past several days, however brief heavy
downpours will be possible.

The highest temperatures today will be across eastern portions
of the forecast area where it will take longer for the front to
reach. A few heat index values in the middle to upper 90s will
be possible across eastern portions of the forecast area as
well.

Winds will gust at times today, especially after the passage of
the frontal boundary. Outside of thunderstorm activity these
wind gusts will generally be in the 20 to 30 mph range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers and a few thunderstorms may linger into the evening,
particularly in central Ohio as the short wave strengthens and
closes off as it continues its trek into eastern Ohio and
western Pennsylvania. Besides precipitation chances, response at
the surface will be for a relatively tight pressure gradient
keeping winds up overnight, which will linger into Saturday with
some gusty winds. Clouds will gradually clear overnight as low
level flow become anticyclonic. Weak warm air advection will
commence on Saturday afternoon and cannot rule out a few showers
developing from this forcing, although probability looks low at
this time. Lows will drop into the mid to upper 60s tonight with
highs close to normal on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A very brief period of zonal flow will occur Saturday night until a
secondary lobe of shortwave energy rotates through the Ohio Valley
in the mean longwave trough. The axis of this wave will cross late
Sunday, with showers and thunderstorms expected to be the rule of
the day Sunday, quickly ending in the evening. This will hamper
daytime highs which should only get into the low to mid 80s after
morning lows in the mid 60s.

Overnight should remain dry and see lows drop to the lower 60s
across the region. Monday will have cloudy skies and another lobe of
shortwave energy crossing through lower MI and LERI, possibly
resulting in some showers or thunderstorms with a slightly higher
chance residing in central OH. Once again, highs will only top out
80-85 degrees. Another dry night with cool nw flow should have lows
by Tuesday morning in the 60-65 range. This dry period will last
through daybreak Wednesday, then a slight chance of rain will be
necessary in the forecast as zonal wly flow pushes s/w energy east
as a surface low is progged to be somewhere in the vicinity of nw
OH Wed night.

While models are not that far off on the sensible weather and
overall pattern, the European is a solid 6-12 deg warmer than the
GFS starting Mon night and lasting through Wed night. Euro may
verify better but the trend and national blend of models are cutting
this difference neatly in half. Given a weakly building ridge until
flow becomes zonal Wed night, this seems to be the more reasonable
forecast.

Lowered the temps a bit beyond this period as a hedge towards having
cloud cover streaming in from the west.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Mist at KLUK and KILN will dissipate early in the TAF period.
Scattered to broken cumulus will spread over the area as a cold
front approaches. Showers and thunderstorms will develop ahead
of this front and sweep across the terminals between 16Z and
21Z. Additional showers and possibly some thunderstorms will
occur behind the front potentially affecting KDAY to KCMH/KLCK
through 00Z. Expect ceilings in central Ohio to drop to MVFR
after 00Z, although at this point it looks like this will only
occur for a few hours before returning to VFR. South winds will
increase ahead of the front. After the front passes, winds will
veer to the west southwest and strengthen a bit further. In
addition, there will be some wind gusts at or above 20 kt. Gusts
will diminish after 00Z although sustained winds will remain
around 10 kt.

OUTLOOK...Thunderstorms are possible Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Novak
SHORT TERM...
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Jul 10, 10:59 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1159 AM EDT Fri Jul 10 2020

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>080-111600-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

KYZ100-OHZ046-055-056-064-065-073-074-081-082-088-111600-
Lewis-Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-
Adams-Pike-Scioto-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

The combination of temperatures in the upper 80s and lower 90s along
with high relative humidity will lead to the heat index rising to
between 95 and 100 today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jul 10, 11:14 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
07/10/2020  M55 MPH          FRANKLIN           OH   ASOS

&&

HICKMAN
Special weather statement, Jul 10, 11:20 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1220 PM EDT Fri Jul 10 2020

KYZ097-OHZ078-079-101645-
Bracken KY-Clermont OH-Brown OH-
1220 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTHEASTERN CLERMONT
AND WEST CENTRAL BROWN COUNTIES UNTIL 1245 PM EDT...

At 1219 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Augusta, Brooksville, Higginsport, Germantown, Chilo, Woolcutt,
Willow Grove, Bradford, Berlin, Stonewall, Parina, Powersville,
Johnsville, Rock Springs, Petra, Utopia, Chatham, Aa Highway at State
Route 19, Santa Fe and Lenoxburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3872 8422 3877 8423 3889 8396 3872 8393
      3859 8399 3858 8402 3859 8402 3858 8403
      3860 8403 3859 8405 3860 8404 3860 8405
      3859 8406 3861 8408 3860 8408 3856 8414
TIME...MOT...LOC 1619Z 230DEG 20KT 3862 8412

Hickman
Special weather statement, Jul 10, 11:24 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1224 PM EDT Fri Jul 10 2020

OHZ055-056-065-101700-
Licking OH-Fairfield OH-Franklin OH-
1224 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 100 PM
EDT...

At 1224 PM EDT, radar indicated a strong thunderstorm over Bexley,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Columbus, Reynoldsburg, Gahanna, Pickerington, Bexley, Pataskala,
Groveport, Summit Station, Whitehall, Etna, Obetz, Brice, Blacklick
Estates and Port Columbus Airport.

This includes the following Interstates...
 I-70 in Ohio between mile markers 101 and 118.
 I-71 in Ohio between mile markers 103 and 105, and near mile marker
108.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3983 8295 3993 8305 4006 8274 3997 8263
TIME...MOT...LOC 1624Z 238DEG 24KT 3993 8294

Novak
Special weather statement, Jul 10, 11:24 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1224 PM EDT Fri Jul 10 2020

OHZ026-035-043-044-101700-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
1224 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...EAST CENTRAL AUGLAIZE AND SOUTHWESTERN HARDIN
COUNTIES UNTIL 100 PM EDT...

At 1224 PM EDT, radar indicated a strong thunderstorm over Jackson
Center, moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Jackson Center, Russells Point, Botkins, Lakeview, Waynesfield, Belle
Center, Chippewa Park, Roundhead, Montra, New Hampshire, Fryburg and
St. Johns.

This includes I-75 in Ohio between mile markers 105 and 107.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4051 8375 4037 8408 4049 8419 4064 8394
      4065 8390
TIME...MOT...LOC 1624Z 229DEG 19KT 4047 8406

Hickman
Special weather statement, Jul 10, 11:33 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1233 PM EDT Fri Jul 10 2020

OHZ035-101700-
Auglaize OH-
1233 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE COUNTY
UNTIL 100 PM EDT...

At 1233 PM EDT, radar indicated a strong thunderstorm near
Cridersville, moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Buckland and Kossuth.

This includes I-75 in Ohio between mile markers 112 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8410
      4054 8419 4064 8440 4069 8437 4069 8422
TIME...MOT...LOC 1633Z 209DEG 29KT 4066 8425

Novak
Special weather statement, Jul 10, 11:34 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1234 PM EDT Fri Jul 10 2020

KYZ097>099-OHZ078-079-101700-
Robertson KY-Mason KY-Bracken KY-Clermont OH-Brown OH-
1234 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
ROBERTSON...EASTERN BRACKEN...SOUTH CENTRAL CLERMONT AND SOUTHERN
BROWN COUNTIES UNTIL 100 PM EDT...

At 1233 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Maysville, Georgetown, Washington, Ripley, Aberdeen, Augusta,
Brooksville, Decatur, Russellville, Dover, Higginsport, Germantown,
Sardis, Murphysville, Stonewall, South Ripley, Utopia, Chatham,
Tuckahoe and Hittville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3854 8408 3880 8411 3899 8380 3891 8368
      3868 8370 3853 8385
TIME...MOT...LOC 1633Z 237DEG 17KT 3876 8403

Hatzos

The radar

The Cincinnati radar (KILN), 74 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 10, 11:44 AM EST to 11:46 AM EST
Where
Mason County, 0.76 mi WNW of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.755, -83.882

Several trees and power lines were downed near Dover in the area of State Route 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895437.